Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Topeka, KS

September 2, 2021Marshall County, Kansas

NWS Topeka, KS issued this special weather statement at Sep 2, 2021, 8:41 PM CDT for Marshall County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2021, 8:41 PM CDT (01:41 UTC)
Expired
Sep 2, 2021, 9:15 PM CDT
In force
34 min
Issued by
NWS Topeka, KS
Hail
0.25 in
Wind
55

County Marshall County, KS

The radar

The Topeka radar (KTWX), 70 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

012 
WWUS83 KTOP 030141
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
841 PM CDT Thu Sep 2 2021
 
KSZ010-022-023-030215-
Pottawatomie-Riley-Marshall-
841 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of north central Riley,
northwestern Pottawatomie and southern Marshall Counties through 915
PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blue Rapids, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Blue Rapids, Frankfort and Lillis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for northeastern
Kansas.

&&

LAT...LON 3955 9623 3951 9670 3965 9675 3978 9633
TIME...MOT...LOC 0141Z 254DEG 29KT 3959 9655 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

$$

BD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Sep 2, 6:46 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Sep 2, 6:46 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
646 PM CDT Thu Sep 2 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 318 PM CDT Thu Sep 2 2021

This afternoon a mid level trough was moving across western Nebraska
into southeast Colorado while another wave was showing up across
eastern Nebraska into far northeast Kansas at 1930Z. An area of
convection has persisted from southwest Kansas into north central
Kansas through the day resulting in cooler temperatures and a more
stable atmosphere over north central Kansas. To the south where
skies were clear temperatures warmed into the 90s resulting in
SBCAPE of 2000-4000 J/kg. A theta-e max and corresponding area near
1.5 to 2 inches of precipital water extended from northwest Oklahoma
across north central Kansas into eastern Nebraska.

The rest of the afternoon and tonight will gradually see an uptick
in convection as the mid level trough moves eastward and the low
level jet increases to around 40 kts this evening. A differential
heating boundary extends across central Kansas and will act as a
pseudo dryline as dew points to the south have mixed into the mid
60s while dewpoints in the lower 70s were present to the north.
Expect convection to continue to develop this afternoon in the
convergence area and move east northeast into north central Kansas.
The scattered activity is expected to continue into the evening
hours. As mentioned above the advance of the mid level trough and
low level jet will provide ample lift both dynamic and also
isentropic across eastern Kansas into southwest Iowa tonight. The
LLJ will veer to the southwest overnight focusing the potential for
heavy rainfall from northeast Kansas into northwest Missouri and
adjacent parts of southeast Nebraska and southwest Iowa. The area of
potential heavy rainfall shifts southward on Friday to areas south
of Interstate 70 where the 850 mb boundary sets up and where best
convergence is noted Friday night. There is the potential of 2 to 3
inches of rainfall with locally higher amounts. State of soils
precludes a flash flood watch at this time as much of the area has
been dry. On Saturday a trough will moves across the northern and
central Plains moving the front south out of Kansas and bringing an
end to rainfall.

A dry period is then expected from Sunday through next Thursday with
seasonal temps in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Sep 2 2021

Storms continue around the KMHK terminal with a more established
line of storms to the south and then another area of storms to the
northwest. Still anticipating storms move into KMHK terminal this
evening but may be delayed for a few hours. Storm timing for
KTOP/KFOE still appears to be later into the evening so have
little change for eastern terminals at this time but may need to
update if storms currently south of KMHK maintain themselves as
they advance east. Confidence in this is only medium at this time.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...53
AVIATION...Drake
Hazardous weather outlook, Sep 2, 3:27 PM CDT, 5 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
327 PM CDT Thu Sep 2 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-032030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 PM CDT Thu Sep 2 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight

Strong to severe storms will continue to be possible this evening
and tonight across the outlook area. Damaging winds, large hail
and locally heavy rainfall will be the main hazards.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional rounds of thunderstorms and heavy rainfall are
possible Friday afternoon through Saturday and may result in
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 2, 5:49 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
549 PM CDT Thu Sep 2 2021

KSZ034-022315-
Ottawa-
549 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of southwestern Ottawa
County through 615 PM CDT...

At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Lincoln to 6 miles south
of Beverly to 5 miles southeast of Kanopolis. Movement was northeast
at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minneapolis, Tescott and Culver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for north
central Kansas.

&&

LAT...LON 3912 9793 3917 9760 3906 9759 3896 9764
      3896 9793
TIME...MOT...LOC 2248Z 241DEG 35KT 3909 9805 3893 9794 3865 9809

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Sep 2, 5:53 PM CDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Topeka KS
553 PM CDT Thu Sep 2 2021

KSZ035-036-022330-
Geary-Dickinson-
553 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of northeastern
Dickinson and southwestern Geary Counties through 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm near
Enterprise, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chapman, Enterprise and Woodbine.

This includes Interstate 70 between mile markers 281 and 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for central and
east central Kansas.

&&

LAT...LON 3906 9700 3887 9683 3887 9689 3882 9689
      3874 9713 3887 9722
TIME...MOT...LOC 2253Z 233DEG 23KT 3885 9710

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Flanagan
Local storm report, Sep 2, 6:21 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
621 PM CDT THU SEP 2 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     TSTM WND DMG     4 NNW WOODBINE          38.84N 97.00W
09/02/2021                   DICKINSON          KS   TRAINED SPOTTER

            3-4 INCH TREE LIMBS DOWN AND DIME AND
            PENNY-SIZED HAIL.

&&

NG
Special weather statement, Sep 2, 6:58 PM CDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Topeka KS
658 PM CDT Thu Sep 2 2021

KSZ036-037-030030-
Geary-Morris-
658 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of southeastern Geary
and northwestern Morris Counties through 730 PM CDT...

At 658 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Grandview Plaza to near White
City to 5 miles northwest of Wilsey. Movement was northeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White City, Dwight and Parkerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for east central
Kansas.

&&

LAT...LON 3878 9681 3894 9683 3904 9654 3887 9650
      3868 9653 3865 9683
TIME...MOT...LOC 2358Z 246DEG 19KT 3896 9677 3881 9673 3869 9676

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Sep 2, 8:16 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
816 PM CDT Thu Sep 2 2021

KSZ037-038-054-030145-
Wabaunsee-Lyon-Morris-
816 PM CDT Thu Sep 2 2021

...Strong thunderstorms will impact portions of eastern Morris,
southern Wabaunsee and northwestern Lyon Counties through 845 PM
CDT...

At 815 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Volland to near Bushong to
8 miles northeast of Strong City. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Emporia, Eskridge, Americus, Allen, Admire, Bushong and Dunlap.

This includes the following highways...
 Interstate 35 between mile markers 128 and 129.
 Kansas Turnpike between mile markers 127 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until midnight CDT for east central
Kansas.

&&

LAT...LON 3841 9635 3852 9635 3852 9649 3859 9646
      3880 9648 3893 9608 3866 9604 3841 9620
TIME...MOT...LOC 0115Z 258DEG 21KT 3884 9631 3863 9627 3845 9640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Flanagan
Special weather statement, Sep 2, 8:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
841 PM CDT Thu Sep 2 2021

KSZ010-022-023-030215-
Pottawatomie-Riley-Marshall-
841 PM CDT Thu Sep 2 2021

...A strong thunderstorm will impact portions of north central Riley,
northwestern Pottawatomie and southern Marshall Counties through 915
PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Blue Rapids, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Blue Rapids, Frankfort and Lillis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until midnight CDT for northeastern
Kansas.

&&

LAT...LON 3955 9623 3951 9670 3965 9675 3978 9633
TIME...MOT...LOC 0141Z 254DEG 29KT 3959 9655

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 7:18 PM CDTSevere Thunderstorm WarningTOPGeary, Morris, Wabaunsee27 min
Sep 2, 7:44 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee31 min
Sep 2, 8:16 PM CDTSpecial Weather StatementTOPLyon29 min
Sep 2, 8:41 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Sep 2, 9:11 PM CDTSevere Thunderstorm WarningTOPLyon34 min
Sep 2, 9:19 PM CDTSpecial Weather StatementTOPGeary26 min
Sep 2, 9:43 PM CDTSpecial Weather StatementTOPMorris32 min
Sep 3, 12:01 AM CDTSpecial Weather StatementTOPLyon29 min
Sep 3, 12:09 AM CDTRiver Flood WarningTOPMarshall10 hr
Sep 3, 12:17 AM CDTAreal Flood AdvisoryTOPLyon, Osage7 hr
Sep 3, 12:31 AM CDTSpecial Weather StatementTOPOsage29 min
Sep 3, 12:57 AM CDTSpecial Weather StatementTOPOsage33 min
Sep 3, 1:29 AM CDTSpecial Weather StatementTOPShawnee46 min
Sep 3, 1:41 AM CDTAreal Flood AdvisoryTOPLyon, Osage, Shawnee, Wabaunsee6 hr
Sep 3, 3:34 AM CDTFlash Flood WatchTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 5 more33 hr
Sep 3, 4:34 AM CDTAreal Flood AdvisoryTOPGeary, Riley3 hr
Sep 3, 5:21 AM CDTFlash Flood WarningTOPDouglas3 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.